Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Phoenix, AZ

September 9, 2020Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this red flag warning at Sep 9, 2020, 10:15 AM PDT for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2020, 10:15 AM PDT (17:15 UTC)
Expired
Sep 9, 2020, 5:00 PM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:46 PM PDTWILDFIRE5 W Riverside, CA7 ACRE WIND-DRIVEN FIRE OCCURRED IN SANTA ANA RIVERBED. FIRE STARTED AROUND 1:46 PM AT CLAY ST AND GENERAL RD. NORTH WINDS REPORTED AT RIVERSIDE MUNICIPAL AIRPORT WITH SUSTAINED TO 15 MPH AND GUSTING TO 30 MPH AND RELATIVE HUMIDITY AT 6%.
Sep 9, 3:43 PM PDTWILDFIRE5 S Hemet, CAFIRE STARTED AROUND 3:43 PM NEAR 42500 CACTUS VALLEY RD AT THE CACTUS VALLEY RD AND SAGE RD INTERSECTION. AT TIME OF THIS REPORT, APPROXIMATELY 20 ACRES BURNED. IT IS A STRUCTURE FIRE + VEGETATION, WITH ONE STRUCTURE IMPACTED. WINDS REPORTED AT SAGE RAWS SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 5.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS85 KPSR 091715
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
1015 AM MST Wed Sep 9 2020

AZZ131-CAZ231-100000-
/O.NEW.KPSR.FW.W.0004.200909T1715Z-200910T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
1015 AM MST Wed Sep 9 2020 /1015 AM PDT Wed Sep 9 2020/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /5 PM PDT/ THIS
AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH
FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and and very high
fire danger, which is in effect until 5 PM MST /5 PM PDT/ this 
afternoon.

* AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado 
  River Valley AZ and Lower Colorado River Valley CA.

* TIMING...

* WINDS...North 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Fuels are very high and fire danger is very high. 
  These conditions combined with low relative humidity and strong 
  winds will lead to widespread hazardous fire weather conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
1 follow-up statement
357 
WWUS85 KPSR 092358
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
458 PM MST Wed Sep 9 2020

AZZ131-CAZ231-100100-
/O.EXP.KPSR.FW.W.0004.000000T0000Z-200910T0000Z/
Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ-
Lower Colorado River Valley CA-
458 PM MST Wed Sep 9 2020 /458 PM PDT Wed Sep 9 2020/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /5 PM PDT/ THIS
AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH
FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY...

Conditions will continue to improve this evening as winds
gradually subside and relative humidities slowly
increase...reducing the fire danger levels.

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 9, 4:43 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 9, 4:43 AM PDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
443 AM MST Wed Sep 9 2020

.UPDATE...12Z aviation discussion.

&&

.SYNOPSIS...
A strong storm system dropping through the Rockies and Great Basin
into the Southwest will bring much cooler temperatures and breezy
conditions through Thursday. Drier and warmer conditions
gradually move into the region beginning later in the week as high
pressure rebuilds over the Southwest.

&&

.DISCUSSION...
A dry post-frontal air mass is now firmly entrenched across
Arizona and southeast California, featuring the driest low-level
air we've seen in quite some time. Temperatures are also running
10 to 15 degrees cooler across most locations, and are on track to
bottom out in the 60s over the lower deserts. Winds still remain
breezy along the lower Colorado River Valley amidst a tight
pressure gradient, with surface high pressure positioned across
the central High Plains. In the mid-levels, a cutoff low has
developed and is centered near the Four Corners. This feature will
meander erratically over the next 24-36 hours before finally
ejecting.

The most notable impact on weather across the region today will be
the much cooler temperatures. Many areas will barely creep above
the 90 degree mark during the afternoon, topping out around 4-8
degrees below normal, with cool overnight lows. Breezy to locally
windy conditions will persist across the lower Colorado River
Valley with wind speeds of 20-25 mph and stronger gusts. This will
create elevated to locally critical fire weather conditions, but
should generally remain shy of temporal thresholds for a Red Flag
Warning. There is a slim chance for isolated showers across
southern Gila County given the proximity of the upper low, but
any activity should be much less than what was observed on
Tuesday. Temperatures will start to rebound some on Thursday as
the upper low begins pulling to the northeast. This should also
result in some weakening of winds on Thursday as well, but the air
mass will remain very dry.

The upper high will rebuild over the Southwest this weekend and
bring another warming trend, with temperatures returning back to
above 100 degrees. However, unlike virtually every heat episode of
the past few months, temperatures are expected to remain shy of
excessive heat thresholds and only top out around 105 across
Phoenix to 108 over Yuma and southeast California, with cooler
lows. Relatively fast/progressive flow on the northern fringe of
the upper high will limit it's strength. A persistence forecast
for temperatures appears likely from Saturday onward given little
day-to-day change in the large-scale pattern. There is a signal
for moisture to increase early next week, and perhaps bring a
return to low-grade Monsoon moisture conditions - meaning a few
storms/buildups will be possible over the higher terrain of
south-central Arizona. However, limited impacts are currently
expected over the lower deserts.

&&

.AVIATION...Updated at 1143Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cloud cover will be very limited today. However, there should be
some smoke with scattered to broken decks aoa 20 kft today before
conditions clear more overnight. Otherwise, there is still a
little bit of uncertainty on whether winds will switch to the east
early this morning or remain out of the west for the majority of
the TAF period. Current observations suggest that downslope winds
out of east-northeast are already coming to fruition and thus have
a little bit more confidence on light easterly winds developing
at the airports later today.

Southeast California/Southwest Arizona including KIPL and KBLH:

Look for continued breezy to windy conditions along the lower
Colorado River valley through this afternoon. KBLH should favor
the northwest with gusts to around 25-30 kts through early this
evening. Winds will favor the northwest at KIPL with gusts to
20-30 kts likely this afternoon. Cloud cover will be minimal,
however smoke from distant fires could cause scattered to broken
decks aoa 20 kft and slantwise visibility concerns.

&&

.FIRE WEATHER...
Friday through Tuesday:
Temperature will return to a few degrees above normal this
weekend, topping out in the 100-108 range each day across lower
elevations. Daily min RHs will stay in the teens through the rest
of the period. Winds will generally remain light with directions
favoring diurnal/terrain patterns. Nighttime max RH will generally
range in the 25-40% range. Some increase in moisture is possible
early next week and could bring a slight chance of thunderstorms
back to southern Gila County.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Feldkircher
FIRE WEATHER...Sawtelle

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:12 PM PDTSpecial Weather StatementPSRMaricopa33 min
Sep 8, 5:29 PM PDTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Sep 8, 5:33 PM PDTSpecial Weather StatementPSRGila42 min
Sep 8, 6:08 PM PDTSpecial Weather StatementPSRPinal37 min
Sep 8, 6:21 PM PDTSpecial Weather StatementPSRGila39 min

Nearby

Red Flag Warnings in California, 2020Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.